Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Riverton, WY

July 19, 2000Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 19, 2000, 5:51 PM MDT for Hot Springs County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 19, 2000, 5:51 PM MDT (23:51 UTC)
Expired
Jul 19, 2000, 6:30 PM MDT
In force
39 min
Issued by
NWS Riverton, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 74 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 192353
SVRRIW
WYC017-200030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
551 PM MDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HOT SPRINGS COUNTY IN WEST CENTRAL WYOMING

* UNTIL 630 PM MDT

* AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL HOT SPRINGS COUNTY...OR ABOUT
  28 MILES WEST OF THERMOPOLIS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL CENTRAL HOT SPRINGS COUNTY THROUGH 610 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF NICKELS
 WINDS UP TO 60 MILES AN HOUR

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.

LAT...LON 4380 10879 4361 10878 4360 10842 4381 10841

WCJIN-WYNW
RWM
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:35 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 19, 2:35 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT THU JUL 19 2000

CONVECTION ONGOING OVER THE NORTHERN THIRD OF THE AREA WHERE
DEWPOINTS HIGHEST...INSTABILITY GREATEST...AND UPPER LEVEL VORT
TRAVERSING.  RELATIVELY WEAK AND NONDESCRIPT THETA-E RIDGE OVER
EASTERN HALF OF STATE AS WELL.  FARTHER SOUTH HEATING OF THE DAY HAS
POPPED CU...BUT LACKING DEEP MOISTURE AND GOOD KICKER...CAN ONLY
EXPECT THERMODYNAMIC LIFT TO PRODUCE ISOLATED ACTIVITY AT BEST.
SURFACE HIGH PRESSURE BUILDS INTO NORTHERN PLAINS TONIGHT AND
TOMORROW WHICH DRIVES SURFACE BOUNDARY NOW RESIDING OVER NORTHEAST
MONTANA SOUTHWESTWARD INTO THE AREA.  JUST HOW FAR THIS FRONT GETS
SHOVED WEST IS THE BIG QUESTION HAVING GREAT BEARING ON TOMORROWS
FORECAST.  RIGHT NOW WILL PRETTY MUCH PLAY ALONG WITH ETA POSITION
SINCE IT SEEMED TO HAVE A CLUE ON THIS MORNINGS INITIALIZATION.
THIS PUTS FRONT TOMORROW AFTERNOON ORIENTED FROM AROUND THE BIG
HORNS THRU JOHNSON AND SOUTH-SOUTHEASTWARD THRU NATRONA COUNTIES.
NOT MUCH LIFT FOUND AWAY FROM THIS BOUNDARY FARTHER WEST.  CURRENT
WATER VAPOR IMAGERY SHOWING SOME DRYING MOVING OUR WAY FOR TOMORROW
OUT WEST...SO THIS ALL SEEMS PLAUSIBLE.  LEFTOVER BOUNDARIES FROM
TODAYS CONVECTION COULD WREAK HAVOC WITH TOMORROW...BUT CANNOT
FORECAST WHERE THESE MIGHT BE AT THIS POINT.  SO FORECAST FOR
TOMORROW WILL ONLY MENTION CONVECTION ALONG AND IN CLOSE PROXIMITY
TO EXPECTED AFOREMENTIONED BOUNDARY POSITION.  FRIDAY LOOKING MAINLY
DRY ACROSS THE AREA AS NO INITIATOR FOUND AND ATMOSPHERE EXPECTED TO
BE MORE STABLE.

OTHER THAN MENTION OF POSSIBLE CONVECTION OVER EAST JOHNSON AND
NATRONA COUNTIES SATURDAY DUE TO SLOWLY EXITING BOUNDARY AND DEEPER
MOISTURE...WILL GO DRY ALL AROUND THRU MONDAY AS SEE NOTHING THAT I
AM WILLING TO HANG MY HAT ON.

.RIW...NONE

VALONE

In the hours before

Special weather statement, Jul 19, 12:33 PM MDT, 5 hours 18 minutes before
WYZ026>028-191930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1233 PM MDT WED JUL 19 2000

...THUNDERSTORMS HAVE DEVELOPED ALONG THE EAST SLOPES OF THE BIG HORN
MOUNTAINS...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR...SATELLITE
IMAGERY AND LIGHTNING DETECTION EQUIPMENT INDICATED THAT THUNDERSTORMS
HAD DEVELOPED ALONG THE EAST SLOPES OF THE BIG HORN MOUNTAINS IN
JOHNSON COUNTY. THE STORMS WERE MOVING SOUTHEAST AT AROUND 15 MPH.

BRIEF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY THESE STORMS AS THEY MOVE ACROSS
NORTHERN JOHNSON COUNTY DURING THE NEXT HOUR.

NOLL

WCJIN-WYNE

N
Special weather statement, Jul 19, 12:47 PM MDT, 5 hours 4 minutes before
WYZ001-191930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1247 PM MDT WED JUL 19 2000

...THUNDERSTORMS MOVING TOWARDS YELLOWSTONE NATIONAL PARK...

AT 1245 PM MDT...SATELLITE IMAGERY AND LIGHTNING DETECTION EQUIPMENT
SHOWED THUNDERSTORMS OVER SOUTHWESTERN MONTANA...MOVING EAST TOWARDS
YELLOWSTONE NATIONAL PARK. THE STORMS WILL BE ENTERING NORTHWESTERN
SECTIONS OF THE PARK BY 1 PM MDT. THE STORMS WERE MOVING EAST AT AROUND
20 MPH.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...STRONG GUSTY WINDS...
DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

NOLL

WCJIN-WYNW
N

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.